Several posts about fluoroquinolones being cell-destroying chemotherapeutic drugs have been posted lately. A couple of them are written by me (Lisa Bloomquist), CIPRO, LEVAQUIN AND AVELOX ARE CHEMO DRUGS published on Hormones Matter, and FDA ALLOWS CHEMO DRUGS TO BE PRESCRIBED AS ANTIBIOTICS published on Collective Evolution. Another post about fluoroquinolones being chemo drugs is David Melvin’s, FLUOROQUINOLONE DELAYED ADVERSE REACTIONS: SIMPLE THREE STEP LOGIC published on My Quin Story. And another is Paul Fassa’s, WHAT IF YOUR ANTIBIOTIC WAS REALLY A FAILED CHEMO DRUG published on Real Farmacy. They’re all good posts with good source articles that are well worth reading and sharing (please do)!
For my pedantic friends – yes, of course, I know that all antibiotics are chemotherapeutic drugs by definition. I’m using the term “chemo drug” to mean a drug that damages human cells and is used for the purposes of fighting cancer. You know what I mean when I say “chemo drug,” – no snottiness allowed. :p
When one realizes that fluoroquinolones are cell-destroying chemo drugs, a lot of things about them make sense.
First, people have a tolerance threshold for fluoroquinolones because they have a tolerance threshold for cellular damage. The same is true for many recognized chemo drugs. An individual can handle the damage done by the chemo drug – until they can’t. The threshold is one that can be crossed over a lifetime and damage is cumulative. (More about tolerance thresholds for fluoroquinolones can be found HERE.)
Second, the severity of the adverse reactions to fluoroquinolones make sense when it is recognized that they are cell-destroying chemo drugs. How does it make sense that every system in a Floxie’s body goes hay-wire after crossing his or her tolerance threshold for fluoroquinolones? Well, he or she was given a cell-destroying chemo drug that specifically attacks the mitochondria – the engines of the cells. When cellular engines are attacked, multiple systems can have multiple problems. Symptoms that are recognized as occurring with chemo drugs are common among Floxies – brain fog, neuropathy, fatigue, etc.
Third, delayed adverse reactions make sense when one recognizes that fluoroquinolones are chemo drugs. David Melvin explains how delayed reactions make sense when noting that fluoroquinolones are cell damaging chemotherapeutic drugs in his post, FLUOROQUINOLONE DELAYED ADVERSE REACTIONS: SIMPLE THREE STEP LOGIC published on My Quin Story. The three simple steps to understanding delayed adverse reactions to fluoroquinolones are recognizing that:
- Fluoroquinolones are powerful drugs
- Fluoroquinolones are chemotherapy
- Chemotherapy can cause “late effects”
Delayed reactions are often the most difficult things for people to get their heads wrapped around. I have a little story to make sense of it –
My dad was diagnosed with non-hodgkins lymphoma in 2004. He went through one round of chemo and kicked its butt. He’s going strong and doing well today. (I didn’t get my “dwell for years on a period of sickness” tendencies from him.) Even though he’s constantly climbing mountains and repelling into canyons (he’s doing really well), he has said several times that his cardiovascular system isn’t as strong as it used to be before he went through his round of chemo. Some cardiovascular system damage is certainly worth it – the chemo saved his life and got rid of his cancer – so he’s not complaining when he notes that it did some damage to his heart and lungs. He just doesn’t have the endurance or cardiovascular capacity that he probably would if he hadn’t had cancer/chemotherapy. No one thinks twice when my dad says that chemo drugs damaged his cardiovascular system. It makes sense because it is known that chemotherapeutic drugs do systemic damage that can be long-lasting, and that the adverse effects from that damage can happen long after administration of the drug has stopped.
But I’m betting that 9 out of 10 doctors would say that David Melvin’s near heart attack (described HERE) had nothing to do with the fluoroquinolone that he took seven years earlier. I don’t doubt for a second that David’s cardiovascular problems have to do with fluoroquinolone toxicity though. Fluoroquinolones are chemo drugs. They damage cells. It makes just as much sense for David to blame his near heart attack on the Levaquin that he took seven years ago as it makes for my dad to note that his endurance was decreased by his round of chemo nine years ago. Both have been exposed to chemo drugs. It makes sense when it’s realized and comprehended that fluoroquinolones are chemo drugs.
Now you may be thinking, “Great, Lisa, thanks for telling me that I’m going to have a heart attack. Thanks a lot. I thought this was supposed to be Floxie HOPE.” Enter expletive directed toward me.
I’m going to scream about fluoroquinolones being chemo drugs until people “get it” and doctors stop prescribing them for stupid stuff. But I don’t want the thought of fluoroquinolones as chemo drugs to steal your hope. People recover from chemo. They do. Many people go on to live full, happy, long lives after going through multiple rounds of chemotherapy. They recover their health and vitality. Their brain fog recedes and their energy returns. They go on with their lives.
Even though my dad notes that his cardiovascular system isn’t as strong as it was before he went through chemo, he’s living a really good and full life. He’s turning 69 this month and I can’t keep up with him. He’s literally climbing up mountains and repelling down canyons every weekend. He has a lot of love and joy in his life. He’s strong and capable. He has recovered from both the cancer and the chemo.
It was wrong that I was given a chemotherapeutic drug when I didn’t have cancer. The same is true for all of my Floxie friends. There is nothing that is okay about the damage that these stupid drugs inflict on people. But recovery is possible. Take a look through the stories on this site. People have recovered from fluoroquinolone toxicity and have gone on to lead good, happy, healthy, full lives. I wish the same for all of you!